Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2002, 7:56 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2002, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 1, 2002, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Koochiching County, MN, Saint Louis County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5259 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS53 KDLH 020056 SVRDLH MNC071-137-020145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 756 PM CDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 845 PM CDT * AT 756 PM SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM 2 MILES WEST OF RAY...OR ABOUT 15 MILES SOUTHEAST OF INTERNATIONAL FALLS... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KABETOGAMA AROUND 815 PM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END & LAT...LON 4871 9334 4803 9335 4802 9251 4870 9249 WJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 1, 3:25 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 325 PM CDT MON JUL 1 2002 CURRENT FORECAST MAP HAS THE SFC LOW OVER THE NODAK BORDER. WARM FRONT HAS ALMOST MOVED NORTH OF THE AREA. INLAND DEWPOINTS SOUTH OF OF THE CANADIAN BORDER ARE AROUND 70 DEG F. H7 TEMPS ARE ARE STILL IN THE 10C VICINITY BUT SOME TCU CAN BE SEEN ON VISIBLE SATELLITE OVER THE ARROWHEAD (AREA OF H85 THET E CONVERGENCE). INSTABILITY IS STILL HIGH...SBCAPES JUST SOUTH OF THE WARM FRONT ARE STILL IN THE 4000 J/KG RANGE. NEEDLESS TO SAY...IF ANYTHING CAN BREAK THE CAP THEY WILL BE QUITE STRONG. LOOK FOR THE LOW AND ASSOCIATED COLD FRONT TO ENTER THE WESTERN ZONES BY 02Z. BREAKING THE CAP WILL STILL BE THE PROBLEM THIS EVENING. LOOK FOR WIDELY SCATTERED STORMS TO FORM IN THE VICINITY OF THE FRONT AS IT PASSES THROUGH TONIGHT...ALTHOUGH EXPECT MOST OF THE STORMS TO POP NORTH OF THE CANADIAN BORDER WHERE THE BEST THET E CONVERGENCE IS. WENT WITH EVENING STORMS IN THE MINNESOTA ZONES...AND A CHANCE STORMS ALL NIGHT FOR NW WISCONSIN. BOTH ETA/AVN AGREE IN DRYING OUT THE AIR MASS BEHIND THE FRONT. PRECIPITABLE WATER DROPS TO 0.8 INCHES FROM NEARLY 2 INCHES SEEN TODAY. SBCAPES DROP TO ZERO AS WELL. LOOK FOR A SUNNY AND NOT AS HUMID DAY. FOR TUESDAY AFTERNOON/EVENING...ETA/AVN BOTH BRING IN SOME MID-LEVEL MOISTURE WITH MARGINAL ELEVATED INSTABILITY FOR THE DLH SOUTHERN COUNTIES. THIS IS ASSOCIATED WITH A MID-LEVEL SHORT WAVE TROUGH PASSING OVER SOUTHERN MINNESOTA. WILL NOT INTRODUCE CHANCE POPS AT THIS TIME. BELIEVE MOST CLOUDS AND PRECIP ACTIVITY WILL STAY SOUTH. DRY WEATHER CONTINUES FOR WEDNESDAY. EVEN THE CU ALGARITHMS COME UP DRY FOR THIS DAY. LIGHT WEST WINDS. STAYED CLOSE TO AVN GUIDANCE TEMPERATURES FOR HIGHS AND LOWS. .DLH...NONE. KFM
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.